Mixing Seconal and alcohol can be dangerous as Seconal is a barbiturate, which is a type of drug that works as a central nervous system depressant. It is most frequently used within hospitals for sedation purposes prior to surgery, but it is also widely prescribed as a treatment for insomnia. Despite being a medication that can be written out by a medical professional to patients, Seconal remains a very potent substance that can become extremely dangerous when misused. Therefore, Seconal should only be taken as prescribed. This means not only in the dose it is prescribed, but also that it is not taken with other substances that can work to slow the central nervous system, such as alcohol.
Side Effects and Symptoms of Mixing Seconal and Alcohol
Side effects of Seconal can include sleepiness, dizziness, headache, loss of appetite, and nausea. In some cases, these symptoms can continue on and even intensify, which is when patients should contact their primary care physicians. These side effects are possible even when taking Seconal as prescribed, never mind when abusing it.
The abuse of Seconal can create a number of problems for an individual, up to and including potential overdose. Some of the symptoms most closely related to Seconal abuse and addiction include, but are not limited to, the following:
- Intense drowsiness
- Decreased blood pressure
- Kidney dysfunction
- Respiratory problems
- Slurred speech
- Mood swings
- Memory loss
When Seconal is abused on its own without the influence of any other mind-altering substance, it is considered extremely dangerous and potentially fatal. Seconal should never be abused due to its habit-forming potential and the deadly consequences that often come with it.
Dangers of Mixing Seconal and Alcohol
Seconal, as already mentioned, is a central nervous system depressant. This means that when it is consumed, it works to reduce activity in the brain and body, including basic functions such as breathing and heart rate. When administered appropriately prior to a surgical procedure or taken as prescribed by a medical professional, Seconal can be extremely helpful. But when too much is taken, the functions of the body can slow to significantly low rates.
So, what does Seconal have to do with alcohol? For starters, alcohol is also a central nervous system depressant. It provides similar effects to the body and mind, including slowing down gross motor skills and respiratory rate. It also clouds thinking and judgment, just as Seconal can when abused. Consuming both substances at the same time increases the intensity of effects, which increases one’s risk for suffering severe and potentially life-threatening effects. Consider the following risks when combining Seconal and alcohol:
Respiratory Depression, Distress, and Failure
A person’s ability to manage their own breathing becomes significantly impacted when central nervous system depressants like Seconal and alcohol are consumed simultaneously. Depending on factors such as how much of each substance was consumed, what a person’s tolerance level is, and if they have pre-existing respiratory problems, individuals can experience respiratory depression (where breathing becomes slow and ineffective), respiratory distress (where fluid fills up in the sacs of the lungs, preventing air from getting in), and respiratory failure (where the lungs are unable to consume enough oxygen to pass on through the bloodstream). Each one of these possible respiratory complications can result in death if not treated.
Low Blood Pressure
Low blood pressure can be just as dangerous as high blood pressure. Consuming too much Seconal and alcohol at the same time can lower blood pressure to dangerous levels. When blood pressure is low, vital organs in the body do not receive enough oxygen to function, creating the possibility of damage to these organs. Low blood pressure also increases one’s risk of fainting or falling, both of which can cause severe physical injuries as a result of a fall.
Slow Heart Rate
A slow heart rate is a common side effect of Seconal and alcohol abuse. As these substances slow down one’s heart rate, issues such as hypotension, low blood pressure, chest pain, and even high blood pressure can develop. The slower the heart functions, the weaker the entire body becomes, putting individuals at risk for further complications outside cardiac ones.
The vast majority of overdoses including alcohol and/or Seconal are due to respiratory failure. When there are levels of Seconal and alcohol that are too high coursing through the body, it can be difficult for even the most skilled medical professionals to help reverse the effects. Once the body has been deprived of oxygen for too long, all vital organs and systems shut down. Unfortunately, at this time, there are no reversal medications able to help reverse an overdose on alcohol or Seconal like there is for opioids. This means that the risk is even more significant.
Alcohol Rehab in Nashville
Abusing two substances that produce the same effects at the same time is extremely dangerous. In many cases, it is even deadly. Continuing to abuse Seconal and alcohol together increases one’s risk of dying as a result of this specific kind of abuse. The best way to address this problem is to reach out for professional help as quickly as possible. Our team of compassionate and devoted professionals is ready to get you started on a new tomorrow.
You do not need to go through this alone. Call us today to learn more about how we can start helping you.